APGAR Score Calculator
Find a newborn's APGAR score.
Result
How it is calculated
The total is the plain sum of five components, each entered as 0, 1 or 2: score = appearance + pulse + grimace + activity + respiration. The tool gives 0 to 10. Values are rounded to the nearest whole number, and anything outside 0–2, or a missing field, gives no result. The category follows the total: 0–3 is shown as Critically low, 4–6 as Fairly low and 7–10 as Normal. The tool does not decide what each 0, 1 or 2 means; you must score each sign yourself at the bedside, usually at 1 and again at 5 minutes. It is a quick screening scale, not a diagnosis, and it cannot replace clinical judgement.
Worked example
At 1 minute a newborn is scored: appearance 1 (body pink, hands and feet bluish), pulse 2, grimace 2 (a good cry), activity 1 and respiration 2. Add them: 1 + 2 + 2 + 1 + 2 = 8. A total of 8 falls in the 7–10 band, so the category is Normal. Scoring the same baby again at 5 minutes is a separate calculation with its own five values.
Common mistakes
- Entering the 1-minute and 5-minute scores together as one total. Each assessment is calculated separately.
- Typing a component as 3 or 10. Every component is capped at 2, and the maximum total is 10.
- Leaving a component blank because it was not assessed. All five are needed or there is no result.
- Treating a 7 as automatically the same as a 10. The Normal band covers 7–10, so the category alone hides differences within it.
- Using the score to decide treatment on its own. It supports, but does not replace, the clinical assessment of the baby.
Sources
- The Apgar Score — Pediatrics, 2015 (AAP Committee on Fetus and Newborn / ACOG)
About this calculator
The APGAR score rates a newborn's condition on five signs — Appearance (skin colour), Pulse (heart rate), Grimace (reflex irritability), Activity (muscle tone), and Respiration — each scored 0, 1, or 2, for a total of 0 to 10. It's typically assessed at 1 minute and again at 5 minutes after birth, with the 5-minute score carrying more weight for longer-term outlook; a low score that improves between the two checks is itself clinically meaningful.
Devised by anaesthesiologist Virginia Apgar in 1952, the score gives delivery-room staff — obstetricians, midwives, and neonatal nurses — a fast, standardized way to decide whether a newborn needs immediate resuscitation or extra monitoring, without waiting for lab results. It remains one of the first things recorded on every birth in modern obstetric practice, though it is a rapid screening tool rather than a diagnosis.
Was this helpful?
You can pick up to 3 reactions.
Popular calculators
Loan Calculator
Monthly payment, total interest and full amortization schedule.
Percentage Calculator
Percent change, percent of, and ratio calculations.
Discount Calculator
Calculate final price, savings, and discount amount.
BMI Calculator
Body mass index from height and weight (metric or imperial).
Age Calculator
Compute your exact age in years, months and days from a birth date.
Compound Interest Calculator
Calculate the final amount and interest earned with compounding.
All Calculators
- Loan Calculator
- Profit Calculator
- Discount Calculator
- BMI Calculator
- Percentage Calculator
- Ideal Weight Calculator
- Age Calculator
- Pregnancy Due Date Calculator
- Compound Interest Calculator
- BMR Calculator (Basal Metabolic Rate)
- Tip Calculator
- Fuel Cost Calculator
- Date Difference Calculator
- Sleep Cycle Calculator
- Daily Water Intake Calculator
- Simple Interest Calculator
- Heart Rate Zones Calculator
- Running Pace Calculator
- Pet Age Calculator
- Calories Burned Calculator
- Macro Calculator
- TDEE Calculator (Total Daily Energy Expenditure)
- Waist-to-Hip Ratio Calculator
- Honor Roll Calculator
- One Rep Max (1RM) Calculator
- Ovulation Calculator
- Electricity Cost Calculator
- Unit Price Calculator
- Savings Goal Calculator
- Break-Even Point Calculator
- Paint Calculator
- Course Grade Average Calculator
- Business Days Calculator
- Time Duration Calculator
- Fuel Economy Calculator
- Temperature Converter
- Tile Calculator
- Aspect Ratio Calculator
- Roman Numeral Converter
- Goal Weight Timeline Calculator
- Salary Converter (Hourly to Annual)
- Credit Card Validator (Luhn)
- Body Surface Area (BSA) Calculator
- Feels-Like Temperature Calculator
- Ohm’s Law Calculator
- PPI (Pixel Density) Calculator
- Molar Mass Calculator
- Zodiac Sign Calculator (Western + Chinese)
- IBAN Validator
- Shoe Size Converter
- Country Info & Dialing Code Lookup
- Time Zone Difference (World Clock)
- CAGR (Compound Annual Growth Rate) Calculator
- Rule of 72 Calculator
- Blood Alcohol Content (BAC) Calculator
- Lean Body Mass (LBM) Calculator
- Pythagorean Theorem Calculator
- Speed Converter
- Download Time Calculator
- Date Calculator (Add/Subtract)
No calculators found
Comments (1)
The tool only adds up the five values you give it, and it cannot see the baby, so the number is only as good as the bedside scoring behind it. It is meant for learning and for recording a result, not for deciding care. A parent reading a record should ask the midwife or doctor what the score meant in that situation. Are you a student practising or a parent trying to understand a record? Say what explanation would help.